Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Elko, NV

August 5, 2022Humboldt County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 5, 2022, 8:20 PM PDT for Humboldt County, Nevada. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 8:20 PM PDT (03:20 UTC)
Expired
Aug 6, 2022, 2:56 AM PDT
In force
7 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Humboldt County, NV

The radar

The Elko radar (KLRX), 108 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 3.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WGUS55 KLKN 060320
FFWLKN
NVC013-060630-
/O.NEW.KLKN.FF.W.0004.220806T0320Z-220806T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
820 PM PDT Fri Aug 5 2022

The National Weather Service in Elko has issued a

* Flash Flood Warning for...
  Northeastern Humboldt County in northwestern Nevada...

* Until 1130 PM PDT.

* At 820 PM PDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  0.2 and 0.8 inches of rain have fallen. Additional rainfall 
  amounts of 0.1 to 0.5 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Paradise Valley, McDermitt, Chimney Dam Reservoir and Twin Creeks 
  Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4117 11727 4175 11791 4199 11793 4199 11751
      4179 11703 4131 11703

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

96
5 follow-up statements
411 
WGUS75 KLKN 060528
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
1028 PM PDT Fri Aug 5 2022

NVC013-060630-
/O.CON.KLKN.FF.W.0004.000000T0000Z-220806T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humboldt NV-
1028 PM PDT Fri Aug 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT THIS 
EVENING FOR NORTHEASTERN HUMBOLDT COUNTY...

At 1028 PM PDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 
0.6 and 1.2 inches of rain have fallen. Additional rainfall amounts 
of 0.1 to 0.3 inches are possible in the warned area. Flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Paradise Valley, McDermitt, Chimney Dam Reservoir and Twin Creeks 
  Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4117 11727 4175 11791 4199 11793 4199 11751
      4179 11703 4131 11703

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

86
562 
WGUS55 KLKN 060627
FFWLKN
NVC013-060830-
/O.EXT.KLKN.FF.W.0004.000000T0000Z-220806T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
1127 PM PDT Fri Aug 5 2022

The National Weather Service in Elko has extended the

* Flash Flood Warning for...
  Northeastern Humboldt County in northwestern Nevada...

* Until 130 AM PDT.

* At 1127 PM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling in Martin Creek near Paradise Valley. Between 
  0.6 and 1.2 inches of rain have fallen. Additional rainfall 
  amounts of 0.1 to 0.3 inches are possible in the warned area. 
  Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Paradise Valley, McDermitt, Chimney Dam Reservoir and Twin Creeks 
  Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4117 11727 4175 11791 4199 11793 4199 11751
      4179 11703 4131 11703

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

91
039 
WGUS75 KLKN 060735
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
1235 AM PDT Sat Aug 6 2022

NVC013-060830-
/O.CON.KLKN.FF.W.0004.000000T0000Z-220806T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humboldt NV-
1235 AM PDT Sat Aug 6 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM PDT EARLY THIS 
MORNING FOR NORTHEASTERN HUMBOLDT COUNTY...

At 1235 AM PDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling in Martin Creek near Paradise Valley. 
Between 0.6 and 1.2 inches of rain have fallen. Additional rainfall 
amounts of 0.1 to 0.3 inches are possible in the warned area. Flash 
flooding is already occurring. In addition the flood gauge at Martin 
Creek has shown a rapid response and now reads 4.54 feet. Action 
stage is 5.0 feet.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Paradise Valley, McDermitt, Chimney Dam Reservoir and Twin Creeks 
  Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4117 11727 4175 11791 4199 11793 4199 11751
      4179 11703 4131 11703

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

91
581 
WGUS55 KLKN 060826
FFWLKN
NVC013-061030-
/O.EXT.KLKN.FF.W.0004.000000T0000Z-220806T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
126 AM PDT Sat Aug 6 2022

The National Weather Service in Elko has extended the

* Flash Flood Warning for...
  Northeastern Humboldt County in northwestern Nevada...

* Until 330 AM PDT.

* At 126 AM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling in Martin Creek near Paradise Valley. Between 
  0.6 and 1.2 inches of rain have fallen. Additional rainfall 
  amounts up to 0.1 inches are possible in the warned area. Flash 
  flooding is already occurring. Martin Creek gauge has started to 
  come down from a high of 4.54 feet, and now reads 3.30 feet as of 
  120 AM PDT and is falling rapidly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Paradise Valley, McDermitt, Chimney Dam Reservoir and Twin Creeks 
  Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4117 11727 4175 11791 4199 11793 4199 11751
      4179 11703 4131 11703

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

91
466 
WGUS75 KLKN 060956
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
256 AM PDT Sat Aug 6 2022

NVC013-061006-
/O.CAN.KLKN.FF.W.0004.000000T0000Z-220806T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humboldt NV-
256 AM PDT Sat Aug 6 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN HUMBOLDT 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4117 11727 4175 11791 4199 11793 4199 11751
      4179 11703 4131 11703

$$

91

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:07 PM PDT, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 5, 2:07 PM PDT, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Elko NV
207 PM PDT Fri Aug 5 2022

.SYNOPSIS...Widespread showers and thunderstorms will continue
today as a historic push of monsoonal moisture passes across the
silver state. A brief break in the moisture will bring drier
conditions for late Saturday and Sunday. The monsoon and
associated rain showers and thunderstorms will return to the
silver state by Tuesday.

&&

.SHORT TERM...Today through Sunday.

A historic push of monsoonal moisture is underway across the
silver state. This is causing widespread showers and thunderstorms
that can produce heavy rainfall. Flash flooding remains a threat
today to early Saturday morning. See the hydro section for further
details. Some of the thunderstorms today can be strong and capable
of producing winds and hail. The area most likely to see such
storms will be White Pine and eastern Elko counties where ample
sunlight has allowed for more unstable conditions. Temperatures
today are suppressed due to the ample cloud cover and ongoing
convection.

Saturday morning to early afternoon will see the historic push of
monsoonal moisture move to the east out of the silver state. As
this is occur a low off the west coast will slowly drift a bit
eastward shifting the overall pattern across the silver state.
This pattern change shifts the monsoonal moisture feed to the east
cutting off the supply to NV. These factors combined will lead to
a brief period of drier weather across the silver state for late
Saturday and Sunday. What is harder to account for is the amount
of recycled moisture that may occur from today's rainfall, so it
will still be possible for light showers to occur even if the
silver state is drier. Temperatures during this time will warm
with highs mainly in the 80s to 90s.

.LONG TERM...Sunday evening to next Friday

Dry conditions are expected in Central Nevada Sunday evening through
late Tuesday morning. Monsoonal moisture will return to central
Nevada and northern Nevada afterward as high pressure forms over
the Desert Southwest. This will cause southerly flow into northern
Nye and White Pine counties causing the return of thunderstorms
and rain showers there Tuesday lasting into late next week.
Moisture will continue to flow northward bringing the chance for
thunderstorms and rain showers for Elko, Lander and Eureka
counties Wednesday and Thursday. Flooding could be a concern next
week with this push of monsoon moisture. A trof could pass
through northern Nevada toward the end of next week. This would
increase the likelihood of drier conditions for late next week in
northern Nevada but continued precipitation in central and eastern
Nevada. High temperatures will range from the mid-980s to mid-80s
next week. coolest later in the week. Overnight lows will range
from the mid-50s to mid- 60s.

&&

.AVIATION...Monsoonal moisture will bring frequent periods of
rain showers and thunderstorms over the next 24 hours at all TAF
sites. This will result in MVFR conditions at times at KWMC,
KBAM, KEKO, KELY and KTPH. Winds during the thunderstorms could be
erratic in direction and speed.

&&

.FIRE WEATHER...Monsoonal moisture is impacting all fire zones
today with widespread wetting showers and thunderstorms. The
moisture will in large depart late Saturday with drier weather
briefly returning to all zones. RH will remain high for all zones
with the exception of 437. 437 will see the driest air during the
weekend with min RH falling back down into the teens. Max RH on
the other hand will remain high for all fire zones today through
the weekend. By Tuesday further monsoonal moisture will push
across all fire zones bringing more wet rain showers and
thunderstorms along with increased RH.

&&

.HYDROLOGY...Firstly, TURN AROUND AND DON'T DROWN. Flooding can easily
destroy roads and sweep away people and vehicles. Flood waters can
flow in normally dry washes or creeks far away from rainfall
sources. Areas of high runoff such as rocky slopes, steep canyons,
or fire burn scars can flood especially fast.

A historic push of monsoonal moisture is across the silver state
today producing widespread showers and thunderstorms. Precipitable
water values are near or exceeding max values indicating that
heavy rainfall is likely. A short wave or mesoscale convective
system will further add forcing to the environment that already
broadly unstable. This further serves to enhance the rain showers
and thunderstorms allowing for even high rain rates that can
easily exceed an inch an hour. Flash flooding and/or debris can
quickly form with such precipitation amounts with a Flash Flood
watch remaining in effect. Report any flooding or debris flows to
local police or fire. Lastly the rain can make the ground very
muddy which can also trap vehicles so use caution.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Northeastern Nye County-
Northwestern Nye County-Ruby Mountains and East Humboldt Range-
South Central Elko County-Southeastern Elko County-Southern
Lander County and Southern Eureka County-Southwest Elko County-
White Pine County.

&&

99/89/89/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:30 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 5, 5:41 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 5, 5:55 PM PDTAreal Flood AdvisoryLKNHumboldt2 hr
Aug 5, 6:02 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 5, 6:36 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 5, 7:56 PM PDTAreal Flood AdvisoryLKNLander9 hr
Aug 5, 9:28 PM PDTAreal Flood AdvisoryLKNEureka5 hr
Aug 5, 11:25 PM PDTAreal Flood AdvisoryLKNHumboldt5 hr
Aug 5, 11:49 PM PDTAreal Flood AdvisoryLKNElko9 hr
Aug 6, 1:06 AM PDTAreal Flood AdvisoryLKNElko8 hr
Aug 6, 3:08 AM PDTAreal Flood AdvisoryLKNElko6 hr
Aug 6, 5:24 AM PDTAreal Flood AdvisoryLKNNye, White Pine6 hr
Aug 6, 1:01 PM PDTSpecial Weather StatementLKN29 min
Aug 6, 1:33 PM PDTSpecial Weather StatementLKN27 min
Aug 6, 1:49 PM PDTAreal Flood AdvisoryLKNElko, Humboldt3 hr
Aug 6, 1:57 PM PDTSpecial Weather StatementLKN33 min
Aug 6, 1:57 PM PDTSpecial Weather StatementLKN33 min
Aug 6, 2:00 PM PDTSpecial Weather StatementLKNHumboldt30 min
Aug 6, 2:09 PM PDTSpecial Weather StatementLKN36 min
Aug 6, 2:12 PM PDTSpecial Weather StatementLKN33 min
Aug 6, 2:36 PM PDTSpecial Weather StatementLKN24 min
Aug 6, 2:40 PM PDTSpecial Weather StatementLKN35 min
Aug 6, 2:55 PM PDTSpecial Weather StatementLKN35 min
Aug 6, 3:14 PM PDTSevere Thunderstorm WarningLKNElko, Humboldt31 min
Aug 6, 3:17 PM PDTSpecial Weather StatementLKN28 min
Aug 6, 3:17 PM PDTSpecial Weather StatementLKN28 min
Aug 6, 3:34 PM PDTSpecial Weather StatementLKNElko26 min
Aug 6, 3:34 PM PDTSpecial Weather StatementLKN26 min
Aug 6, 3:43 PM PDTSpecial Weather StatementLKN32 min
Aug 6, 3:51 PM PDTSpecial Weather StatementLKN24 min
Aug 6, 3:56 PM PDTSpecial Weather StatementLKNElko34 min
Aug 6, 3:57 PM PDTSpecial Weather StatementLKNElko33 min
Aug 6, 4:29 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 6, 4:37 PM PDTSpecial Weather StatementLKNElko23 min
Aug 6, 4:49 PM PDTFlash Flood WarningLKNElko3 hr
Aug 6, 4:55 PM PDTAreal Flood AdvisoryLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.